Florida, 2012Damaging Winds in Florida, July 22, 2012
July 22, 2012 · NWS TBW · 2 events in 2 counties and zones
A tropical wave moving northwest across the state enhanced thunderstorms developing on the east coast seabreeze. Some of these storms produced strong thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tropical wave moving northwest across the state enhanced thunderstorms developing on the east coast seabreeze. Some of these storms produced strong thunderstorm wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 22, 12:55 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 22, 12:55 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
155 PM EDT SUN JUL 22 2012
...A FEW STRONG TO POSSIBLY SEVERE STORMS THIS AFTERNOON...
.SYNOPSIS...
OVER THE REGION EARLY THIS AFTERNOON...DEEP LAYER RIDGING IN THE
ATLANTIC - WITH AN AXIS ALONG 30 NORTH LATITUDE - REACHED WEST
ACROSS THE SE U.S. AND FL INTO THE EAST GULF. ABUNDANT MOISTURE
WAS SURGING ALONG THE SOUTH AND SW PERIPHERY OF THIS RIDGE...AHEAD
OF A COUPLE OF TROPICAL WAVES - THE FIRST OVER THE BAHAMAS AND THE
SECOND IN THE EAST CARIBBEAN - NEAR LONGITUDE 66/68 WEST.
&&
.SHORT TERM (TONIGHT-TUESDAY)...
STORMS ARE NOW FORMING OVER THE CENTRAL INTERIOR AND THE FAR
SOUTH...EARLIER THAN YESTERDAY. INCREASING MOISTURE ALONG WITH SOME
COOLER TEMPERATURES AND STEEPER LAPSE RATES ALOFT WILL RESULT IN
STRONG STORMS THAT MAY APPROACH SEVERE LIMITS. THE GREATEST THREATS
WILL BE DEADLY CLOUD TO GROUND LIGHTNING...POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAINFALL.
THE FORECAST FOR THE NEXT COUPLE OF DAY REMAINS PRETTY MUCH
UN-CHANGED. THE MID AND UPPER RIDGING SLOWLY SLIDES EAST LEAVING A
WEAKNESS ALOFT THE AREA. MEANWHILE THE SURFACE RIDGE AXIS SHIFTS
SOUTH TO CENTRAL FL BY TUE...WITH THE TROPICAL WAVES TREKKING ACROSS
THE AREA THIS AFTERNOON/TONIGHT AND AGAIN MON. ADEQUATE MOISTURE
WILL BE IN PLACE TO SUPPORT SCATTERED TO NUMEROUS SHOWERS AND
STORMS...WITH THE HIGHEST ODDS IN THE AFTERNOONS AND EARLY EVENINGS.
BY TUE THE SECOND WAVE HAS REACHED GULF WATERS WITH MOISTURE ACROSS
THE AREA DECREASING..SUPPORTING ONLY SCATTERED SHOWERS AND STORMS.
TEMPERATURES WILL BE AROUND TO SLIGHTLY BELOW NORMAL. THE SURFACE
RIDGE AXIS TO THE NORTH WILL KEEP EASTERLY FLOW STRONG ENOUGH TO
PRECLUDE ANY SIGNIFICANT SEA BREEZES THROUGH MON. THEN AS THE RIDGE
AXIS SETTLES SOUTH TUE THE GRADIENT WILL RELAX AND ALLOW BETTER
CHANCES FOR A SEA BREEZE.
&&
.AVIATION...SHOWERS AND STORMS HAVE DEVELOPED EARLIER TODAY AND ARE
PUSHING WESTWARD ACROSS THE PENINSULA. HAVE INCLUDED TEMPOS FOR TSRA
AT ALL SITES. EXPECTING GREATER COVERAGE TO DEVELOP ALONG THE COAST
LATER THIS AFTERNOON. TSRA SHOULD BE DIMINISHING AFTER SUNSET WITH
VFR EXPECTED TO PERSIST OVERNIGHT. WITH A TROPICAL WAVE SHIFTING
ACROSS THE AREA THROUGH TOMORROW... EXPECTING STORMS TO DEVELOP
EARLIER TOMORROW.
&&
.MARINE...
SOUTHEAST WINDS WITH 15KT/3 FT OR LESS THROUGH LATE MON AS A
COUPLE OF TROPICAL WAVE MOVE ALONG THE SOUTH SIDE OF A RIDGE NORTH
OF THE AREA. THIS RIDGE SINKS DOWN OVER THE AREA TUE AND HANGS
OUT THERE WITH LIGHTER WINDS AND MORE SOUTHERLY TO SOUTHWESTERLY.
&&
.FIRE WEATHER...
RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE CRITICAL LEVELS FOR THE
NEXT FEW DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 76 88 76 90 / 30 70 40 40
FMY 75 89 75 91 / 30 70 30 30
GIF 75 89 75 92 / 20 70 30 40
SRQ 75 88 75 90 / 40 70 40 40
BKV 73 89 73 91 / 30 70 40 40
SPG 78 88 78 90 / 40 70 40 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM...24/COLSON
AVIATION...20/BARRON
Hazardous weather outlook, Jul 22, 4:50 AM EST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
550 AM EDT SUN JUL 22 2012
FLZ039-042-043-048>052-055>057-060>062-065-221600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
550 AM EDT SUN JUL 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING AS A TROPICAL WAVE MOVES INTO THE AREA. A FEW STRONG
TO POSSIBLY SEVERE STORMS WILL OCCUR...WITH LOCALLY HEAVY
RAINFALL...STRONG GUSTY WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING POSSIBLE WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
...THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WITH A
TROPICAL WAVE MONDAY. THE WAVE WILL THEN BE MOVING OUT WITH SOME
DRIER AIR FILTERING INTO THE AREA TUESDAY AND THROUGH THE REST OF
THE WEEK WITH SCATTERED MAINLY AFTERNOON AND EVENING STORMS
POSSIBLE. DEADLY LIGHTNING...STRONG GUSTY WINDS AND LOCALLY HEAVY
RAINS WILL BE THE MAIN HAZARDS WITH THE STORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
COLSON
In the hours before
Special weather statement, Jul 22, 1:54 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
254 PM EDT SUN JUL 22 2012
FLZ060-062-065-221945-
SARASOTA-CHARLOTTE-LEE-
254 PM EDT SUN JUL 22 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
LEE...SOUTHERN SARASOTA AND WESTERN CHARLOTTE COUNTIES FOR A STRONG
THUNDERSTORM WITH STRONG WIND GUSTS VALID UNTIL 345 PM EDT...
AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR GULF COVE...OR 8 MILES EAST OF
ENGLEWOOD...MOVING WEST AT 20 MPH WILL AFFECT WARM MINERAL SPRINGS...
GULF COVE...ROTONDA AND PLACIDA.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2678 8224 2681 8226 2678 8226 2678 8228
2705 8245 2711 8248 2712 8247 2707 8215
2692 8216 2692 8217 2689 8216 2678 8216
TIME...MOT...LOC 1854Z 095DEG 19KT 2692 8228Special weather statement, Jul 22, 2:01 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
301 PM EDT SUN JUL 22 2012
FLZ052-221945-
POLK-
301 PM EDT SUN JUL 22 2012
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL POLK COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR LAKE WALES...MOVING WEST AT 20 MPH...WILL AFFECT LAKE
WALES...LAKE WALES MUNICIPAL AIRPORT...CYPRESS GARDENS AND ALTURAS...
UNTIL 345 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2782 8196 2811 8185 2797 8143 2774 8149
TIME...MOT...LOC 1901Z 096DEG 19KT 2790 8161
Special weather statement, Jul 22, 2:17 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
317 PM EDT SUN JUL 22 2012
FLZ052-057-222000-
HIGHLANDS-POLK-
317 PM EDT SUN JUL 22 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR HIGHLANDS AND
SOUTHEASTERN POLK COUNTIES FOR A LINE OF STRONG THUNDERSTORMS WITH
STRONG WIND GUSTS VALID UNTIL 400 PM EDT...
AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 22
MILES EAST OF RIVER RANCH TO 6 MILES SOUTHEAST OF BRIGHTON...OR ALONG
A LINE EXTENDING FROM YEEHAW JUNCTION TO 13 MILES NORTHEAST OF
LAKEPORT...MOVING WEST AT 40 MPH WILL AFFECT VENUS...LAKE
ISTOKPOGA...ARCHBOLD AND RIVER RANCH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
&&
LAT...LON 2720 8098 2721 8116 2711 8117 2711 8126
2703 8127 2703 8151 2762 8153 2796 8134
2792 8130 2787 8130 2782 8120 2766 8112
2758 8115 2753 8120 2749 8120 2739 8111
2736 8103 2722 8097
TIME...MOT...LOC 1917Z 104DEG 37KT 2771 8093 2717 8111Special weather statement, Jul 22, 2:28 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
328 PM EDT SUN JUL 22 2012
FLZ051-052-055-056-060>062-222015-
DE SOTO-HARDEE-POLK-HILLSBOROUGH-MANATEE-SARASOTA-CHARLOTTE-
328 PM EDT SUN JUL 22 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
HILLSBOROUGH...MANATEE...NORTHWESTERN CHARLOTTE...NORTHWESTERN
DESOTO...SARASOTA...WESTERN HARDEE AND WESTERN POLK COUNTIES FOR A
LINE OF STRONG THUNDERSTORMS WITH STRONG WIND GUSTS VALID UNTIL 415
PM EDT...
AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
CYPRESS GARDENS TO DUETTE TO NORTH PORT...OR ALONG A LINE EXTENDING
FROM WINTER HAVEN TO 14 MILES WEST OF WAUCHULA TO NORTH PORT...MOVING
WEST AT 25 MPH WILL AFFECT LAKE ALFRED...WINTER HAVEN AIRPORT...
INWOOD AND WINTER HAVEN.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS
LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2734 8256 2736 8257 2753 8250 2821 8207
2817 8154 2755 8185 2700 8220 2699 8241
2706 8246 2722 8252 2727 8258 2731 8259
TIME...MOT...LOC 1928Z 086DEG 20KT 2800 8175 2756 8208
2708 8227Local storm report, Jul 22, 2:56 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
356 PM EDT SUN JUL 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND GST MACDILL AIR FORCE BASE 27.85N 82.50W
07/22/2012 E50 MPH HILLSBOROUGH FL TRAINED SPOTTER
SKYWARN SPOTTER ESTIMATED A 50 MPH WIND GUST AT MACDILL
AIRFORCE BASE. A BASKETBALL HOOP WAS KNOCKED OVER.
&&
FLEMINGLocal storm report, Jul 22, 3:01 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
401 PM EDT SUN JUL 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND GST TAMPA INTERNATIONAL AIR 27.98N 82.51W
07/22/2012 M44 MPH HILLSBOROUGH FL ASOS
TAMPA ASOS MEASURED A 38 KNOT THUNDERSTORM WIND GUST.
&&
FLEMINGThunderstorm Wind, Pinellas
- When
- July 22, 3:07 PM EST
- Where
- Pinellas County, 0.38 mi SSE of Spg-Albert Whitted Airport
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 27.765, -82.627
The ASOS station at Saint Petersburg Albert Whitted measured a 67 knot thunderstorm wind gust.
Thunderstorm Wind, Hernando
- When
- July 22, 4:40 PM EST
- Where
- Hernando County, 0.69 mi N of Berkeley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 28.510, -82.580
A trained spotter reported multiple six to eight inch tree limbs down from thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 22 to 27, 201275 injured · 29 events
- Damaging Winds in Georgia, July 22 to 26, 2012$55,000 · 55 kt wind · 26 events
- Damaging Wind in South Dakota, July 22, 20121 injured · $60,000 · 70 kt wind · 1 event
- Wildfire in Iowa, July 22, 20121 injured · $40,000 · 1 event
- Lightning Strike in Florida, July 22, 2012$40,000 · 1 event
- Excessive Heat in Illinois, July 22 to 27, 201217 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 22, 201210 events
- Excessive Heat in Kansas, July 22 to 25, 201210 events
- Hail and Damaging Winds in North Dakota, July 22, 2012$7,000 · 1.75 in hail · 10 events
- Damaging Wind in Montana, July 22, 2012$15,000 · 52 kt wind · 1 event
- Hail in North Carolina, July 22, 20121.25 in hail · 9 events
- Hail in North Dakota, July 22, 20122 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402954, 402955.